Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

157 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Can Lasix cause weight gain?

Answered by
Dr.
Dr. Ilir Sharka

Cardiologist

Practicing since :2001

Answered : 6434 Questions

default
Posted on Mon, 26 Oct 2015 in Hypertension and Heart Disease
Question: I am on 40 mg of lasix for unexplained severe swelling of legs. Have gained 12 pounds
doctor
Answered by Dr. Ilir Sharka 41 minutes later
Brief Answer:
I recommend performing some tests to establish the cause.

Detailed Answer:
Hello!

Thank you for asking on HCM!

I understand your concern and would like to explain that the legs swelling and weight gain seem to be related to an excessive water retention from your body.

This clinical scenario, may be related to different disorders such as:

- heart failure
- liver disorders
- kidney disorder
- venous insufficiency of lower limbs, etc.

A careful differential diagnosis between these different causes is necessary to be done.

Lasix is a diuretic drug, which helps removing excessive water from the organism, by increasing the urinary output.

I would like to know what kind of tests you have performed.

I recommend consulting with your GP for a careful physical examination, a resting ECG and cardiac ultrasound, a chest x ray study, an abdominal ultrasound and some lab tests:

- complete blood count
- kidney and liver function tests
- blood electrolytes
- blood osmolarity
- blood fasting sugar
- blood electrolytes
- cortisol plasma levels (adrenal gland function)
- urine analysis and urinary osmolarity.

A Doppler ultrasound of the leg vessels should be done to exclude possible venous insufficiency leading to leg swelling.

You should discuss with your doctor on the above mentioned issues.

Hope to have been helpful!

Feel free to ask any other questions, whenever you need!

Greetings!

Dr. Iliri
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Ilir Sharka 1 hour later
have had CT scan of lower/mid back, X ray back, spinal, chest; pain is in upper middle back on right hand side...could diseased or defective gall bladder be causing this ??

have severe PTSD, have spent 6 weeks in hospital comatose do not want a such

what tests do you suggest?
doctor
Answered by Dr. Ilir Sharka 1 hour later
Brief Answer:
I recommend you to continue with the other tests I mentioned before.

Detailed Answer:
Hello again!

Thank you for the information provided!

The pain in the right hand side of your back, could be related to a gall bladder as well as to the right kidney.

You should perform an abdominal ultrasound and liver and kidney function tests (lab tests) to exclude these possible disorders.

Regarding the weight gain, it may be related to depression and PTSD, but it would not explain the leg swelling.

The performed CT scan can exclude a possible radicular compression or disk displacement in your column.

Also a chest x ray could evaluate the heart dimensions but not its function.

I recommend you to discuss with your doctor on the other tests I mentioned before (cardiac ultrasound and blood lab tests), to find the possible cause of your clinical situation.

Hope to have been helpful!

Best wishes,

Dr. Iliri



Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions
Drug/Medication
Lab Tests
Medical Topics

Recent questions on  Ct scan

doctor1 MD

I am experiencing a partial vision loss - probably a TIA - what will happen when I go to the emergency room?? YYYY@YYYY

doctor1 MD

My father undergone Electrical cardioversion treatment due to having severe Atrial Fibrilation (AF). Needless to say the treatment did not work after 4 attempts and they have prescribed him various medications to control the rate of the heart. We...

doctor1 MD

I got real dizzy and kinda lost tempory balance and experienced double vision but only for 30 seconds, twice yesterday. I am in good health at 78 years old and very active. eat healthy, Take a staten and low dose blood pressure and lots of vits daily

doctor1 MD

Sir, My right side floating rib hits somewhere and I am having pain while moving side to side when I sleep. Feels like the rib is hitting some organs or the muscles where may be some inflammation. I have taken X-ray , gone through CT-Scan and Lever test and as per the direction of a hospital but they could not find out anything wrong. I am 53 year old.